Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Should I continue taking nifedical even after having watery stools and digestive problems?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5376 Questions
My doc doubled the dose the nifedical xl about 8 to 9 weeks ago and since then I have had very bad digestive problems. I feel the need to go to the bathroom about 10 to 15 times a day, but very little fecal matter and what there is, is watery and fluffy. This has only occurred since I changed to nifedical from my old meds because of dry mouth, and I requested that I return to the old meds because of the digestive problems, the doc refused and told me to carry on with this.
Posted Wed, 15 Jan 2014 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 2 hours later
Brief Answer: Detailed below. Detailed Answer: Hello! Thank you for the query. You are right. Your digestion problems are caused by Nifedical. This medicine contains Nifedipine - calcium channel blocker medicines group. This type of medicines is known to cause chronic constipation as a side effect (please see the leaflet, I`m pretty sure it will be mentioned there). Water and fluffy stuff is a mucus which appears instead of stool (quite characteristic for constipation as well). So medicine change or decrease the dosage seems the best solution. Please note that we have many good hypertension medicines so there is a lot of solutions for you. You should also know that hypertension usually requires two or more medicines from different groups. This allows to decrease necessary dosages of each medicine. So maybe you should ask a different (than your regular) doctor about the hypertension treatment (you may even consult cardiologist). For temporal relief you may try fiber rich diet and probiotic intake. If the constipation wont go away after medicines change, please consider colonoscopy to rule out colon cancer. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Follow-up: Should I continue taking nifedical even after having watery stools and digestive problems? 2 hours later
Dr Stanko, thank you for the reply, and you simply confirmed what I knew but was unable to convince my doctor of. I have now stopped the nifedical XL and will now change my doctor too. I had already tried the 2 day liquid diet and low fiber, but no change just because I was still then taking the nifedical xl, I have now started the probiotic intake and will be starting the fiber rich diet at the next meal, although lately I have not been eating much. My question is, I have also started Bayer Colon Health probiotic capsules, do you think this will work to help the colon get back to how it should be? I have had, over the past 8 weeks, a pain that is located at the base of the stomach, kinda where the colon comes round to the anus, and I assume that this will go when the constipation stops?
Answered by Dr. Grzegorz Stanko 11 minutes later
Brief Answer: Detailed below. Detailed Answer: Colon Health Probiotic contains good intestinal bacteria and can help with proper bowels function (please do not take another probiotic, this one is fine). But if it will help its hard to say as the main problem seems to be Nifedical. For sure you should try it. The pain in the lower abdominal part, near anus can be caused by rectal fissure which is caused by constipation and should go away when your stools will become softer and regular. If you have lower left abdominal pain, diverticles inflammation can be the reason. In such case, antibiotics are necessary. As a conclusion please change Nifedical (under doctors control) and have Colon Health probiotic, fiber rich diet. This should help in few days. If not, you need further diagnostics and colonoscopy most likely. Hope this will help. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor